Article

Toxic acute hepatitis and hepatic fibrosis after consumption of chaparral tablets.

Department of Internal Medicine, Oulu University, FI-90220 Oulu, Finland.
Scandinavian Journal of Gastroenterology (Impact Factor: 2.33). 12/2004; 39(11):1168-71. DOI: 10.1080/00365520410007926
Source: PubMed

ABSTRACT In this report we describe a young, previously healthy woman who developed severe acute hepatitis after consumption of chaparral tablets, a commonly used herbal product. In this case, the elimination-rechallenge event and the exclusion of other possible aetiologic factors strongly supported true causality between the herbal product and the liver damage. Primary liver biopsy showed severe toxic hepatitis consistent with previous reports of chaparral-induced liver damage. Later, 6 months after the liver function tests had normalized, permanent hepatic fibrosis could still be seen.

0 Bookmarks
 · 
61 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Herbal and dietary supplement use is common. Most marketed products consist of complex mixtures. Although they are perceived as safe, instances of hepatotoxicity attributable to these products underscore their potential for injury, but the exact component that is responsible for injury is difficult to discern. The lenient regulatory environment in the United States, which opens the possibility of adulteration and contamination, adds to the challenge of disease attribution. Although many different herbal and dietary supplements have been reported to cause liver injury, in the United States, products used for bodybuilding and weight loss are the most commonly implicated.
    Clinics in liver disease 11/2013; 17(4):715-735.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose. Herbal medicines have been increasingly used worldwide. However, the potential harms of these herbs have been noticed most recently following hepatotoxicity with ingestion of herbal remedies. The aim of this review is to evaluate the evidence of hepatotoxic effects linked to use of herbal preparations. Method. Electronic search was performed by searching several databases: PubMed, HerbMed, Google Scholar, Scopus, Cochrane Database of Systematic Reviews and Cochrane Library using both Latin and common names of several herbs. Language was restricted to English and articles were selected for relevance reporting incidence of hepatotoxicity associated with use of herbal products in human. Results. From a total of 565 relevant reviews and articles, 254 met our inclusion criteria and were analyzed. Serious hepatotoxic events associated with various herbal products alone or in combination with other drugs have been reported. Linking to herbal constituents the spectrum of liver toxicity includes elevated liver enzymes, acute or chronic hepatitis, cholestasis, hepatic necrosis, fibrosis, and cirrhosis, as well as acute liver failure and hepatic veno-occlusive disease. Conclusion. The hepatotoxicity of herbs was extensively acknowledged. As the use of natural medicine increases, the risk of liver toxicity and drug interaction increase as well. Accordingly, herbal remedies have been known as hepatotoxins causing several liver damages. Further scientific studies with high and good quality are needed to identify toxic compounds and understand the exact mechanism of hepatotoxicity-induced by herbs. The adverse effects of herbal products must be fully reported as well as extensive education of healthcare providers must be provided in order to reduce danger of alternative medicines. This article is open to POST-PUBLICATION REVIEW. Registered readers (see "For Readers") may comment by clicking on ABSTRACT on the issue's contents page.
    Journal of Pharmacy and Pharmaceutical Sciences 01/2013; 16(3):376-404. · 1.68 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: Herbal and dietary supplements are commonly used throughout the World. There is a tendency for underreporting their ingestion by patients and the magnitude of their use is underrecognised by Physicians. Herbal hepatotoxicity is not uncommonly encountered, but the precise incidence and manifestations have not been well characterised. AIMS: To review the epidemiology, presentation and diagnosis of herbal hepatotoxicity. This review will mainly discuss single ingredients and complex mixtures of herbs marketed under a single label. METHODS: A Medline search was undertaken to identify relevant literature using search terms including 'herbal', 'herbs', 'dietary supplement', 'liver injury', 'hepatitis' and 'hepatotoxicity'. Furthermore, we scanned the reference lists of the primary and review articles to identify publications not retrieved by electronic searches. RESULTS: The incidence rates of herbal hepatotoxicity are largely unknown. The clinical presentation and severity can be highly variable, ranging from mild hepatitis to acute hepatic failure requiring transplantation. Scoring systems for the causality assessment of drug-induced liver injury may be helpful, but have not been validated for herbal hepatotoxicity. Hepatotoxicity features of commonly used herbal products, such as Ayurvedic and Chinese herbs, black cohosh, chaparral, germander, greater celandine, green tea, Herbalife, Hydroxycut, kava, pennyroyal, pyrrolizidine alkaloids, skullcap, and usnic acid, have been individually reviewed. Furthermore, clinically significant herb-drug interactions are also discussed. CONCLUSIONS: A number of herbal medicinal products are associated with a spectrum of hepatotoxicity events. Advances in the understanding of the pathogenesis and the risks involved are needed to improve herbal medicine safety.
    Alimentary Pharmacology & Therapeutics 11/2012; · 4.55 Impact Factor